Thursday, June 8, 2017
The Dangers of Too Much Benadryl and Other Antihistamines in Young Children
The Texas Poison Center Network wants to warn you and your loved ones about the potential dangers of antihistamines such as Benadryl following the tragic death of several children. According to the state’s Child Fatality Review Panel, there were at least four infant and toddler deaths related to the use of Benadryl or similar antihistamines in Connecticut. Benadryl and other similar antihistamines are known to be toxic to young children. An antihistamine is a type of medicine used to help with allergy relief such as sneezing and congestion. These medications contain diphenhydramine, which can cause drowsiness. They are not recommended for children under the age of four, mainly due to the negative effects they can have on the body.
Additional side effects in children include:
- Headaches and sometimes blurred vision
-Nausea or diarrhea
Because children are still growing, they are more susceptible to these medications, putting them at greater risk than that of an adult. Doctors rarely prescribe these types of medications to young children, and if they do, it is under strict supervision. If you or a loved one has ingested Benadryl or a similar antihistamine, please contact the Texas Poison Center Network at 1-800-222-1222. We are available 24/7 to answer any concerns or questions.